Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 63, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 25, 2021, 7:19 PM CDT for Beadle County, South Dakota. It was in force for 26 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 25, 2021, 7:19 PM CDT (00:19 UTC)
- Expired
- Jul 25, 2021, 7:45 PM CDT
- In force
- 26 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Beadle County, SD
The radar
The Aberdeen radar (KABR), 121 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 25, 7:19 PM CDT | HAIL 1.5 | 2 Sse Wessington, SD | 5 MINUTES OF HAIL, MOSTLY SMALL HAIL BUT A COUPLE STONES WERE THE SIZE OF PING PONGS. |
| Jul 25, 7:29 PM CDT | HAIL 0.7 | 1 E Wolsey, SD | PUBLIC REPORT RELAYED BY THE EM. TIME ESTIMATED FROM RADAR. |
| Jul 25, 7:29 PM CDT | HAIL 0.88 | 2 Wsw Wolsey, SD | NO DAMAGE FROM 35-40 MPH WIND OR NICKEL SIZED HAIL. |
| Jul 25, 7:30 PM CDT | HAIL 0.88 | 4 S Wolsey, SD | REPORT VIA SOCIAL MEDIA AND PHOTO. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 0.3 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1771 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 2015 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 114 m²/s²
- 0-3 km storm-relative helicity
- 380 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 31.3
The text
As transmitted.
433
WUUS53 KFSD 260019
SVRFSD
SDC005-260045-
/O.NEW.KFSD.SV.W.0063.210726T0019Z-210726T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
719 PM CDT Sun Jul 25 2021
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Southwestern Beadle County in east central South Dakota...
* Until 745 PM CDT.
* At 718 PM CDT, a severe thunderstorm was located near Wessington,
or 18 miles southeast of Miller, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Wolsey around 735 PM CDT.
Virgil around 740 PM CDT.
Other locations impacted by this severe thunderstorm include
Broadland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4427 9838 4433 9870 4448 9870 4449 9835
TIME...MOT...LOC 0018Z 271DEG 29KT 4440 9866
HAIL...1.00IN
WIND...60MPH
$$
Chapman2 follow-up statements
489
WWUS53 KFSD 260030
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
730 PM CDT Sun Jul 25 2021
SDC005-260045-
/O.CON.KFSD.SV.W.0063.000000T0000Z-210726T0045Z/
Beadle SD-
730 PM CDT Sun Jul 25 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR WESTERN BEADLE COUNTY...
At 729 PM CDT, a severe thunderstorm was located near Wolsey, or 15
miles west of Huron, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Virgil around 740 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4432 9864 4447 9858 4449 9835 4427 9838
TIME...MOT...LOC 0029Z 275DEG 29KT 4438 9854
HAIL...1.00IN
WIND...60MPH
$$
Chapman378
WWUS53 KFSD 260044
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
744 PM CDT Sun Jul 25 2021
SDC005-260053-
/O.EXP.KFSD.SV.W.0063.000000T0000Z-210726T0045Z/
Beadle SD-
744 PM CDT Sun Jul 25 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN BEADLE COUNTY
WILL EXPIRE AT 745 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However, gusty
winds and small hail are still possible with this thunderstorm as it
moves toward Huron by around 755 pm.
LAT...LON 4432 9864 4447 9858 4449 9835 4427 9838
TIME...MOT...LOC 0043Z 271DEG 29KT 4438 9841
$$
ChapmanWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 6:12 PM CDT, 1 hour 7 minutes earlier.
Area forecast discussion, Jul 25, 6:12 PM CDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 612 PM CDT Sun Jul 25 2021 .SHORT TERM...(This Evening through Monday Night) Issued at 246 PM CDT Sun Jul 25 2021 Spotty convective chances are the main challenge for the near-term. On the larger scale, we have an area of low pressure in western SD, with a weak boundary extending east-northeast into northeast SD. Meanwhile, a subtle upper level wave is seen in water vapor entering the western Dakotas. This wave may interact with the boundary by early evening, bringing a small chance of storms into our northwest this evening, and if this occurs, inverted-V soundings and DCAPE values above 1000J/kg would support an isolated strong wind threat. Slightly greater potential for a few storms appears to be in far north to northeast portions of the forecast area later tonight, as a modest southwesterly low level jet develops across the area. Nose of the jet focused near/northeast of the Buffalo Ridge, and will carry higher pops for the overnight period in this area. DCAPE values not quite as strong with this activity, but still quite a deep layer of dry sub-cloud air to accelerate the low level jet to the surface, so an isolated strong wind threat will continue. The convective forecast becomes more muddled for Monday, dependent on whether activity linger across northeast portions of our forecast area into the later morning hours, as depicted by several HRRR runs today. Tend to think this projection is overdone, as the waning LLJ convergence should be pushing off to the northeast, so have trended pops downward through the morning hours. Could still be a few weak boundaries lingering from overnight convection, but diurnal mixing should reestablish a primarily southerly flow across the forecast area, with consensus showing the main warm front again from central SD into central MN by late Monday into Monday night. Cannot totally rule out a few stray storms into southwest MN Monday night, but as with later tonight, think main focus for activity will be off to our north/northeast. Aside from these uncertain convective chances, the next 24-36 hours will feature modest humidity levels with dew points largely in the 60s tonight through Monday night. Abundant smoke aloft as indicated by HRRR Smoke model will have a continued impact on high temps, and have nudged readings for Monday down a few degrees from previous forecast. .LONG TERM...(Tuesday through Sunday) Issued at 246 PM CDT Sun Jul 25 2021 Heading into midweek, Tuesday-Wednesday continue to look like our period of greatest concern with regard to excessive heat/humidity. Very strong upper ridge builds into the northern Plains, with both NAEFS and ECMWF ensembles depicting 500mb heights across eastern SD/northeast NE near the highest in the climatological period by early Wednesday morning. Heat begins to build into our western CWA in earnest on Tuesday, before extending eastward on Wednesday as the thermal ridge is flattened by an approaching cold front. Low level temperature projections support highs in the mid 90s to low triple digits, though question remains if we mix high enough to attain these temperatures, how will the dew points respond. With evapotranspiration nearing its peak, overnight/morning dew points in the upper 60s to lower 70s seem reasonable. But soundings show plenty of dry air aloft, so suspect these may drop off a bit more than indicated. Confidence not quite high enough to adjust these values 2-3 days out, but will be something to consider in later forecasts. Almost certainly will see some variety of excessive heat headlines for these days, but given the uncertainty in dew points/humidity levels, still unsure whether that headline will be an advisory or warning. Relief comes in Wednesday night through the end of the week, as the upper ridge is flattened in response to a stronger jet diving southeast from the Canadian Prairies into the western Great Lakes. Transition to northwest flow may bring a somewhat more active pattern for the latter half of the week, with temperatures cooling off to much closer to normal && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 611 PM CDT Sun Jul 25 2021 Scattered showers and thunderstorms are currently over south-central SD, with activity expected to build over central SD and move eastwards. Most likely affecting the HON terminal between 0100-0400 UTC, with non-convective LLWS possible afterwards until around 0900 UTC due to a strong LLJ. Storms will continue traversing central SD into southern MN into the overnight period. Once winds pick up again in the morning, expect a predominantly southerly direction with gusts in the 15-25 mph range. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...JH LONG TERM...JH AVIATION...APT
Hazardous weather outlook, Jul 25, 4:53 AM CDT, 14 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 453 AM CDT Sun Jul 25 2021 MNZ071-072-097-SDZ038>040-052>058-261000- Lincoln-Lyon-Pipestone-Beadle-Kingsbury-Brookings-Jerauld-Sanborn- Miner-Lake-Moody-Brule-Aurora- 453 AM CDT Sun Jul 25 2021 This Hazardous Weather Outlook is for southwest Minnesota, central South Dakota, east central South Dakota and south central South Dakota. .DAY ONE...Today and tonight. Isolated thunderstorms may develop this evening. Some storms could become strong to severe with damaging winds. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Much above normal temperatures will build into the area on Tuesday and Wednesday. Afternoon heat indices could be as high as 100 to 110 on those days. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed early tonight. IAZ001>003-012>014-020>022-031-032-MNZ080-081-089-090-098-NEZ013-014- SDZ050-059>071-261000- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Murray-Cottonwood-Nobles-Jackson-Rock-Dixon- Dakota-Gregory-Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas- Hutchinson-Turner-Lincoln-Bon Homme-Yankton-Union- 453 AM CDT Sun Jul 25 2021 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Much above normal temperatures will build into the area on Tuesday and Wednesday. Afternoon heat indices could be as high as 100 to 110 on those days. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 3:11 AM CDT | Excessive Heat Watch | FSD | Aurora, Beadle, Bon Homme, Brookings, Brule, Charles Mix and 18 more | 35 hr |
| Jul 26, 3:11 AM CDT | Heat Advisory | FSD | Aurora, Beadle, Bon Homme, Brookings, Brule, Charles Mix and 18 more | 42 hr |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.